Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Raleigh, NC

August 16, 2019Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 16, 2019, 1:00 PM EDT for Sampson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 1:00 PM EDT (17:00 UTC)
Expired
Aug 16, 2019, 4:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS52 KRAH 161700
FFWRAH
NCC163-162000-
/O.NEW.KRAH.FF.W.0022.190816T1700Z-190816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
100 PM EDT Fri Aug 16 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Sampson County in central North Carolina...

* Until 400 PM EDT
  
* At 1258 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing flooding across the warned area. Up to 5 inches of rain 
  have fallen in some areas in the past several hours and additional 
  1-3 inches of rain is likely. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Clinton, Harrells, Roseboro, Garland, Newton Grove, Salemburg,
  Turkey, Hobbton and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Do not 
drive your vehicle into areas where water covers the road. Many 
roads and intersections in the area will quickly flood. Do not enter 
or cross flowing water or water of unknown depth. 

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas, country roads, farmland, and other 
low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.



&&

LAT...LON 3475 7839 3484 7849 3491 7854 3499 7864
      3526 7841 3529 7830 3522 7824 3520 7816
      3509 7817 3503 7815 3490 7815 3474 7820
      3471 7813 3472 7811 3456 7825

$$

10
2 follow-up statements
522 
WGUS72 KRAH 161802
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
202 PM EDT Fri Aug 16 2019

NCC163-162000-
/O.CON.KRAH.FF.W.0022.000000T0000Z-190816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
202 PM EDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SAMPSON COUNTY...

At 200 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. As much as 2 to 3 inches of rain has 
fallen in this area in the last few hours. Additional rainfall of 1 
to 2 inches is possible between 2 pm and 4 pm, mainly from Clinton 
to the south and southeast. Impacted roads include Highways 421 and 
701 and Interstate 40 south and east of Clinton. Water on roads in 
Sampson county is likely.

Some locations that will experience flooding include...
Clinton, Harrells, Roseboro, Garland, Newton Grove, Salemburg,
Turkey, Hobbton and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3475 7839 3484 7849 3491 7854 3499 7864
      3526 7841 3529 7830 3522 7824 3520 7816
      3509 7817 3503 7815 3490 7815 3474 7820
      3471 7813 3472 7811 3456 7825

$$

GIH
781 
WGUS72 KRAH 162000
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
400 PM EDT Fri Aug 16 2019

NCC163-162009-
/O.EXP.KRAH.FF.W.0022.000000T0000Z-190816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
400 PM EDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING FOR SAMPSON COUNTY WILL EXPIRE AT 400 PM
EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3475 7839 3484 7849 3491 7854 3499 7864
      3526 7841 3529 7830 3522 7824 3520 7816
      3509 7817 3503 7815 3490 7815 3474 7820
      3471 7813 3472 7811 3456 7825

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:37 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 16, 10:37 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1037 AM EDT Fri Aug 16 2019

.SYNOPSIS...

A nearly stationary front draped across eastern NC will keep
conditions unsettled through the weekend for southeastern areas with
more settled conditions to the north and west.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1035 AM Friday...

Made some minor tweaks to temperatures and precipitation based on
current trends. Convection developed early this morning along a
lingering outflow boundary. Coverage is generally along and east of
the I-95 corridor. Expect this convection to continue through the
remainder of the morning and into the afternoon, with heavy rainfall
the primary threat. Otherwise, the previous discussion still valid
from 430 AM.

Weak shortwave impulses moving through the broad mid/upper level
trough in place across the region will provide weak forcing atop a
convectively reinforced surface boundary/trough that will set up
shop across central NC for the foreseeable future. The +2.0 PWAT
plume will pool east of this boundary, with daytime heating and
mesoscale sfc cold pools via sea breeze and outflow boundaries
triggering isolated to scattered convection. Effective shear ~20kts
and 2000-3000 J/Kg of ML CAPE with DCAPE of 1000 to 1500 J/KG will
support a pulse severe environment that will be capable of producing
one or two wet microbursts.

Convection will fade and eventually dissipate apart from loss of
heating during the evening, leaving dry conditions overnight with
areas of stratus and fog likely.

Similar to yesterday, fcst soundings suggest a slow and gradual
lifting and dispersal of the morning fog/stratus. Highs in the 87 to
91. Lows 70 to 75.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 430 AM Friday...

The weak nearly-stationary surface boundary draped across the area
on Saturday the area will continue to serve as a focus for
isolated(west)to scattered(east)convection. Although NWP guidance
has shown a fairly high amount of model spread with the developing
vortmax currently taking shape over the eastern Gulf of Mexico, the
latest GFS and ECMWF both track this disturbance north up the SE
Coast late Saturday and into Sunday, with a weak sfc low tracking
north along the front. Depending the eventual track of this low, low-
level moisture convergence associated with this feature could
enhance convection across the eastern zones Saturday
afternoon/night.

Highs in the upper 80s to lower 90s. Lows in the 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 410 AM Thursday...

To begin the period, low amplitude and weak troughing aloft will
continue across the eastern CONUS, with the primary jet displaced
north of the Mid Atlantic. With time, upper-level flow should weaken
as the primary jet migrates to the north, allowing sub tropical
ridging to intensify just off the Mid Atlantic Coastline. This will
resulting in a much more active weather pattern across portions of
the Carolinas for the majority of the period.

Sunday: The remnant stationary front draped near or just off the
Carolina coast will continue to weaken as a series of shortwaves
ride SW to NE impacting the Coastal Plain counties. This will work
to introduce some enhanced shower/thunder chances across the inland
Coastal Plain and eastern Sandhills by Sunday afternoon as southerly
flow intensifies, allowing lower boundary layer moisture to
increase. Best coverage is likely to remain along and east of US-1,
where models hint at the better SB/ML CAPE, with POPs remaining
rather low across the NW Piedmont until late in the period.
Temperatures should remain near to slightly above normal on Sunday,
topping out in the lower 90s, with heat index values surpassing 100
degrees along and east of US-1. Overnight lows will dip into the
lower 70s with patchy fog/stratus likely.

Next work-week: A more active weather pattern characterized by
increased shower and thunderstorm coverage is expected to unravel
quickly as we begin next work-week. With primary upper-level support
retreating well north into Canada, subtropical ridging and the
Bermuda high to our east should become the primary synoptic driver,
allowing rich Atlantic moisture to flow almost unimpeded into
portions of the eastern Mid Atlantic. This should result in a
drastic increase in lower boundary layer moisture, and thus
shower/storm coverage, especially by Tuesday and Wednesday
afternoons. Models continue to hint at some weak tropical waves
coming ashore, helping to enhance coverage and QPF at some point
during this time frame, however, run to run/geographical model
differences keep the uncertainty high here. For now, have sided with
diurnal and geographical climatology, highlighting best POPs in the
the afternoon/evening hours, with greater likelihoods across the
southeastern Coastal Plain and on the foothills of the Appalachians.
Late in the period, upper-level troughing looks to re-establish
quickly, with the hints of an unseasonable synoptic cold front
spreading southeast out of Canada by late week, temporarily
enhancing POPs, and putting a temporary halt to the tropical feed of
moisture by Friday morning. Afternoon temperatures during this
stretch should remain near to slightly above normal, even with the
possibility of increased cloud cover.

&&

.AVIATION /12Z Friday THROUGH TUESDAY/...
As of 740 AM Friday...

24 Hour TAF Period: Expect slow-gradual lifting of the sub-VFR
ceilings through the mid to late morning hours, with the potential
for some lingering MVFR ceilings as late as 18z. Convective coverage
this afternoon will be significantly less than in previous days,
ranging from isolated storms in the west to scattered coverage in
the east.

Long Term: A nearly stationary front across the area will remain the
focus for convection and therefore putting eastern terminals (KFAY
and KRWI) at greater risk for showers and thunderstorms than further
inland terminals. Fog and low stratus will remain a possibility in
this area as well.

&&

.EQUIPMENT...
Twice daily upper air flights from GSO are scheduled through 12Z
Fri/16th. Over the weekend, flights will be conducted on 12Z
Saturday and 12Z Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ellis
NEAR TERM...KC/CBL
SHORT TERM...CBL
LONG TERM...JJM
AVIATION...CBL/Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 16, 4:47 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Fri Aug 16 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
447 AM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe storms will be possible this afternoon.
Locally damaging wind gusts is the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 16, 9:25 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
925 AM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 N WISE                36.54N 78.19W
08/15/2019                   WARREN             NC   DEPT OF HIGHWAYS

            TREES DOWN ON ROOKER DAIRY ROAD. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, Aug 16, 11:49 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1149 AM EDT Fri Aug 16 2019

NCZ042-078-089-161645-
Johnston NC-Sampson NC-Wayne NC-
1149 AM EDT Fri Aug 16 2019

...A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN WAYNE...NORTHEASTERN SAMPSON AND SOUTHEASTERN JOHNSTON
COUNTIES UNTIL 1245 PM EDT...

At 1146 AM EDT, Doppler radar was tracking a thunderstorm 14 miles
southeast of Benson, or 15 miles north of Clinton, moving east at 10
mph. This storm is moving very slowly and producing locally heavy
rainfall. Motorists traveling between Benson and Hobbton should be
especially cautious, particularly on Interstate 40.

Heavy rain and minor flooding are occurring with this storm.

Locations impacted include...
Mount Olive, Newton Grove, Hobbton, Grantham, Spivey's Corner,
Brogden and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3530 7857 3548 7819 3521 7797 3520 7801
      3519 7802 3519 7804 3518 7807 3519 7816
      3513 7816 3505 7837
TIME...MOT...LOC 1546Z 251DEG 9KT 3522 7837

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:15 PM EDTAreal Flood AdvisoryRAHWake81 min
Aug 15, 8:42 PM EDTSpecial Weather StatementRAHEdgecombe63 min
Aug 15, 8:44 PM EDTSpecial Weather StatementRAHLee46 min
Aug 15, 8:47 PM EDTSpecial Weather StatementRAHFranklin43 min
Aug 15, 8:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash63 min
Aug 15, 9:27 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange26 min
Aug 15, 9:42 PM EDTSpecial Weather StatementRAHGuilford63 min
Aug 15, 10:59 PM EDTAreal Flood AdvisoryRAHChatham7 hr
Aug 15, 11:17 PM EDTSpecial Weather StatementRAHAlamance58 min
Aug 16, 12:10 AM EDTSpecial Weather StatementRAHGuilford65 min
Aug 16, 12:23 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Aug 16, 9:57 AM EDTAreal Flood AdvisoryRAHSampson3 hr
Aug 16, 11:49 AM EDTSpecial Weather StatementRAHWayne56 min
Aug 16, 2:19 PM EDTSpecial Weather StatementRAHDurham56 min
Aug 16, 3:08 PM EDTAreal Flood AdvisoryRAHDurham93 min
Aug 16, 3:45 PM EDTSpecial Weather StatementRAHWake60 min
Aug 16, 4:06 PM EDTSevere Thunderstorm WarningRAHWake27 min
Aug 16, 4:14 PM EDTAreal Flood AdvisoryRAHWake69 min
Aug 16, 7:25 PM EDTSpecial Weather StatementRAHForsyth65 min
Aug 16, 7:51 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth51 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.